Printer Friendly

Moxifloxacin-dependent torsades de pointes/Moksifloksasin'e bagli torsades de pointes.

Introduction

Prolongation of the QT interval is a rarely seen side effect of moxifloxacin, and in severe cases it may trigger fatal arrhythmias such as Torsades de Pointes (TdP) (1,2).

"QT prolongation" is a finding that is detected in the surface electrocardiogram and occurs because of the prolongation of the repolareization phase. It may be congenital or acquired. Majority of acquired "long QT" cases are caused by drugs (1,3).

Case Report

A 56-year-old female was consulted at the emergency service with the complaints of fatigue, presyncope, and dyspnea. Complete atrioventricular (AV) block rhythm was present on the electrocardiogram (ECG). i- The ventricular rate was 42 beats/min. The QT interval was measured as 468 msec (Fig. 1). The corrected QT (cQT), calculated using Bazett's d formula, was 390 msec. Blood pressure was measured as 120/60 mmHg. On physical examination, no cervical venous distension was present. No sl breath sounds could be heard in either of the lower pulmonary zones. Rales were present, especially in the right lung. On the examination of ir the cardiovascular system, a 2/6 systolic murmur was detected in the mitral focus. No significant abnormalities were observed in the abdominal examination. Peripheral pulses were palpable. The echocardio-graphic examination revealed that the left ventricular functions were within normal limits, a prolapsus of the posterior mitral valve was present, and a mild mitral insufficiency flow extending to the anterior region existed. Other echocardiographic parameters were normal. Bilateral pleural effusion was present on the postero-anterior chest X-ray. The patient was not receiving any regular medication. The clinical laboratory findings at the time of admission were as follows: the serum aspartate-amino transferase level was 29 U/L, the serum alanine transaminase level was 25 U/L, the serum sodium level was 140 mmol/L, the serum potassium level was 4.21 mmol/L, the serum urea nitrogen level was 27 mg/dl, and the serum creatinine level was 0.71 mg/dL Thus, renal dysfunction, hepatic dysfunction and hypokalemia were not observed during admission. Other biochemical tests were normal.

Due to the patient's stable hemodynamics and sufficient intrinsic cardiac rate, it was decided that the patient did not need a pacemaker but would be closely followed. The patient was started on moxifloxacin because of fever and the high values of erythrocyte sedimentation rate and C-reactive protein, signs that suggested the pulmonary focus. Corrected QT duration was 390 msec on the ECG that was performed during this period. No episodes of profound bradycardia were recorded. On the 5th day of the moxifloxacin treatment, TdP developed (Fig. 2). Rhythm was maintained by electrical cardioversion. On the acquired ECGs, the QT interval duration was 598 msec, whereas the cQT interval -498 msec (Fig. 3). The patient's heart rate was 39 beat/min. No electrolyte anomalies were present, and the administration of moxifloxacin was discontinued. In the following days, the progressive decrease in QT interval duration was observed on the consecutive ECGs. A DDDR-type pacemaker was implanted to the patient with complete AV block rhythm.

Discussion

Clinically, fluoroquinolones are fairly important antibiotics. They have generally similar safety profiles as other antibiotics and are tolerated well. However, they may have serious side effects (1,2). One of the side effects of fluoroquinolones is QT interval prolongation, which may cause TdP (3,4). Moxifloxacin is a third-generation fluoroquinolone that has a wide spectrum, including gram-negative and gram-positive bacteria, anaerobes, and atypical pneumonia agents. It has been demonstrated that moxifloxacin causes less TdP than other fluoroquinolones.

[FIGURE 1 OMITTED]

[FIGURE 2 OMITTED]

[FIGURE 3 OMITTED]

Moxifloxacin, like other medications that give rise to long QT syndrome, causes QT interval prolongation as a result of the blockage of the rapid component of delayed rectifier potassium channels (IKr) (5,6). IKr inhibition delays repolarization by blocking the potassium in myocytes. The blockage of these channels and QT prolongation are dose-dependent. QT interval prolongation is more commonly seen in females, people with organic cardiac disease at an advanced age, people with bradycardia, people with long QT syndrome histories, patients with renal and hepatic dysfunction and people with electrolyte abnormalities (6,7).

In low cardiac rates, a lesser amount of potassium is released outside the cell due to reduced cardiac repolarization and extracellular potassium concentration. IKr inhibition is inversely correlated with extracellular potassium level. The decrease in potassium concentration increases the IKr blockage level. Thus, the usage of moxifloxacin provides a basis for the development of TdP especially in patients with bradycardia (7, 8). In the current case, accompanying risk factors (e.g., female gender and advanced age) were also present, which increased the likelihood of developing TdP However, the QT interval duration observed on the arrival of the patient was within the normal limits. On the 5th day of the moxifloxacin treatment, TdP developed with accompanying serious QT prolongation. TdP might develop in long-term bradycardias due to electrical remodeling. However, we did not consider the bradycardia as long-lasted because the former ECGs of the patient showed sinus rhythm and with normal heart rate. In the consecutive ECGs that were performed, we detected an apparent QT prolongation on the 5th day of moxifloxacin usage. Therefore, we can conclude that moxifloxacin, together with other promoting causes, prolonged QT and resulted in TdP

Conclusion

If the use of fluoroquinolone group antibiotics is required, patients with multiple risk factors (e.g., advanced age, female sex, severe bradycardia, renal insufficiency) should be followed-up especially carefully in order to minimize the possibility of QT prolongation. Due to the severe side effects and clinical results of fluoroquinolones, alternative medications should be used if possible.

doi:10.5152/akd.2011.145

References

(1.) Altin T, Ozcan 0, Turhan S, Ongun Ozdemir A, Akyurek O, Karaoguz 0, Guldal M. Torsades de pointes associated with moxifloxacin: a rare but potentially fatal adverse event. Can J Cardiol 2007; 23: 907-8.

(2.) Bertino J Jr, Fish D. The safety profile of the fluoroquinolones. Clin Ther 2000;22:798-817.

(3.) Iannini PB. Quinolone-induced QT interval prolongation: a not-so-unexpected class effect. J Antimicrob Chemother 2001; 47: 893-4.

(4.) Ball P, Stahlmann R, Kubin R, Choudhri S, Owens R. Safety profile of oral and intravenous moxifloxacin: cumulative data from clinical trials and post-marketing studies. Clin Ther 2004; 26: 940-50.

(5.) Owens RC Jr. Risk assessment for antimicrobial agent-induced QTc interval prolongation and torsades de pointes. Pharmacotherapy 2001; 21: 301-19.

(6.) Koide T, Shiba M, Tanaka K, Muramatsu M, Ishida S, Kondo Y, et al. Severe QT interval prolongation associated with moxifloxacin: a case report. Cases J 2008; 1:409.

(7.) Viskin S, Justo D, Halkin A, Zeltser D. Long QT syndrome caused by noncardiac drugs. Prog Cardiovasc Dis 2003; 45: 415-27.

(8.) Yang T, Roden DM. Extracellular potassium modulation of drug block of IKr. Implications for torsades de pointes and reverse use-dependence. Circulation 1996;93:407-11.

Selma Kenar Tiryakioglu, Osman Tiryakioglu [1], Faruk Akturk, Ertugrul Mehmetoglu [2], Ethem Kumbay [2]

Clinic of Cardiology, Mehmet Akif Esroy Thoracic and Cardiovascular Surgery Training and Research Hospital, Istanbul

[1] Clinic of Cardiovascular Surgery, Bursa Yuksek Ihsitas Training and Research Hospital, Bursa

[2] Clinic of Cardiology, bursa Acibadem Hospital, Bursa-Turkey

Address for Correspondence/Yazisma Adresi: Dr. Osman Tiryakioglu Clinic of Cardiovascular Surgery, Bursa Yiiksek Ihtisas Training and Research Hospital, Bursa-Turkey Phone: +90 224 360 50 50 Fax: +90 224 360 50 55 E-mail: osmantiryaki@gmail.com Available Online Date/Cevrimici Yayin Tarihi: 11.08.2011
COPYRIGHT 2011 Aves Yayincilik
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2011 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Case Reports/Olgu Sunumlari
Author:Tiryakioglu, Selma Kenar; Tiryakioglu, Osman; Akturk, Faruk; Mehmetoglu, Ertugrul; Kumbay, Ethem
Publication:The Anatolian Journal of Cardiology (Anadolu Kardiyoloji Dergisi)
Date:Sep 1, 2011
Words:1229
Previous Article:A rare cause of atrial fibrillation: a European hornet sting/Nadir bir atriyai fibrilasyon nedeni: Avrupa esek arisi sokmasi.
Next Article:An inferior myocardial infarction due to single dose paracetamol use/Tek doz parasetamol kullanimina bagli inferiyor miyokart enfarktusu.
Topics:

Terms of use | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters